advertisement
Question
Posted by: Dea | 2008/01/16

Seizure medication and pregnancy

Dear GynaeDoc,

I am very confused at the moment. I really want to have a baby soon, but I am taking seizure medication (Keppra) at the moment, have been for 5 years now, and will probably for the rest of my life. I am really scared of having to stop taking it when I fall pregnant that I will get seizures. I've also read somewhere that some doctors recommend taking the meds instead of getting seizures which may be more harmful to the baby than the meds.
What is the real truth about this? Im also not allowed to use Tegretol which a lot of doctors prescribe during pregnancy as this medicaiton can worsen my epilepsy. I've had only one seizure, which was in 2003.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageGynaeDoc

There is evidence that Keppra can cause abnormlaities in animals though there is no adequate data on humans. Is there not another antiepileptic whihc you could use, such as Phenobarb or Phenytoin?

Best wishes

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement